When the drug produces overstimulation, the clinical picture is one of increasing parasympathomimetic action that is more or less characteristic when not masked by the use of atropine.
Signs and symptoms of overdosage, including cholinergic crises, vary considerably. They are usually manifested by increasing gastrointestinal stimulation with epigastric distress, abdominal cramps, diarrhea and vomiting, excessive salivation, pallor, pollakiuria, cold sweating, urinary urgency, blurring of vision, and eventually fasciculation and paralysis of voluntary muscles, including those of the tongue (thick tongue and difficulty in swallowing), shoulder, neck, and arms. Rarely, generalized malaise and vertigo may occur. Miosis, increase in blood pressure with or without bradycardia, and finally, subjective sensations of internal trembling, and often severe anxiety and panic may complete the picture. A cholinergic crisis is usually differentiated from the weakness and paralysis of myasthenia gravis insufficiently treated by cholinergic drugs by the fact that myasthenic weakness is not accompanied by any of the above signs and symptoms, except the last two subjective ones (anxiety and panic).
Since the warning of overdosage is minimal, the existence of a narrow margin between the first appearance of side effects and serious toxic effects must be borne in mind constantly. If signs of overdosage occur (excessive gastrointestinal stimulation, excessive salivation, miosis, and more serious fasciculations of voluntary muscles) discontinue temporarily all cholinergic medication and administer from 0.5 mg to 1 mg (1/120 to 1/60 grain) of atropine intravenously. In case of overdose, Pralidoxime Chloride may be used. Give other supportive treatment as indicated (artificial respiration, tracheotomy, oxygen, and hospitalization).
Routine administration of atropine with MYTELASE is contraindicated since belladonna derivatives may suppress the parasympathomimetic (muscarinic) symptoms of excessive gastrointestinal stimulation, leaving only the more serious symptoms of fasciculation and paralysis of voluntary muscles as signs of overdosage.
MYTELASE should not be administered to patients receiving mecamylamine, or any other ganglionic blocking agents. MYTELASE should also not be administered to patients with a known hypersensitivity to ambenonium chloride or any other ingredients of MYTELASE.